You admit a 34-year-old woman living with HIV to the ICU after a motor vehicle accident. She sustained blunt abdominal trauma with small bowel injury, requiring removal and re-anastomosis of a section of jejunum. Her CD4 T-cell count 3 weeks before the accident was 273 cells/mL. The surgical team recommends strict avoidance of oral intake and initiating total parenteral nutrition while her bowel heals. The patient is currently taking a three-drug regimen to treat her HIV infection, including dolutegravir, tenofovir, and emtricitabine.
What should be done about HIV treatment while the patient remains nil per os?A. Stop all HIV medications simultaneously
Correct Answer: A
Antiretroviral therapy is life-prolonging in people living with HIV. Research has shown poorer long-term outcomes among people undergoing planned or unplanned treatment interruptions. Nevertheless, there are occasional situations in which a treatment interruption is unavoidable, such as when a patient experiences a severe or life-threatening toxicity or unexpected inability to take oral medications. In this scenario, it is recommended that all antiretroviral medications be stopped simultaneously and restarted together when the patient is again able to take oral medications. Unfortunately, there are currently no FDA-approved intravenous preparations of antiretroviral medications. Certain antiretroviral drugs have long half-lives, including the nonnucleoside reverse transcriptase inhibitors (NNRTIs) efavirenz, etravirine, and rilpivarine. When a patient is taking three-drug antiretroviral regimen containing one of these medications, stopping all antiretroviral medications at once could lead to effective monotherapy with the drug with the longest half-life (often an NNRTI), promoting HIV drug resistance. Because this patient’s recent CD4 T-cell count is above 200 cells/mL, antibiotic prophylaxis against opportunistic infections is not indicated. Owing to the complexities of managing patients taking antiretroviral medications with differing half-lives, medication interactions, and increased susceptibility to infections, infectious diseases consultation is recommended whenever discontinuation of antiretroviral medications is considered in a person living with HIV.